Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Mar 29, 2012, 6:45 PM CDT for Nemaha County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 6:45 PM CDT (23:45 UTC)
- Expired
- Mar 29, 2012, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Nemaha County, NE
The radar
The Omaha radar (KOAX), 117 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 6:52 PM CDT | HAIL 2 | 5 Ese Auburn, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 5:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
870
WUUS53 KOAX 292345
SVROAX
NEC127-300015-
/O.NEW.KOAX.SV.W.0006.120329T2345Z-120330T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL NEMAHA COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 715 PM CDT
* AT 644 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR AUBURN...OR 21 MILES WEST OF TARKIO...AND MOVING EAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
NEMAHA AND BROWNVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY.
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA...NORTHEASTERN KANSAS...
NORTHWESTERN MISSOURI AND EASTERN NEBRASKA.
LAT...LON 4034 9584 4045 9584 4048 9569 4046 9569
4046 9565 4043 9565 4041 9566 4036 9563
4033 9563 4031 9566
TIME...MOT...LOC 2344Z 260DEG 19KT 4040 9577
WIND...HAIL <50MPH 1.00IN
$$
BOUSTEAD2 follow-up statements
650
WWUS53 KOAX 292356
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU MAR 29 2012
NEC127-300015-
/O.CON.KOAX.SV.W.0006.000000T0000Z-120330T0015Z/
NEMAHA NE-
656 PM CDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT FOR EAST CENTRAL NEMAHA COUNTY...
AT 654 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO TWO INCHES IN
DIAMETER. THIS STORM WAS LOCATED NEAR PERU...OR 18 MILES WEST OF
TARKIO...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
NEMAHA AND BROWNVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED... ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4034 9584 4045 9584 4048 9569 4046 9569
4046 9565 4043 9565 4041 9566 4036 9563
4033 9563 4031 9566
TIME...MOT...LOC 2354Z 255DEG 20KT 4041 9573 WIND...HAIL <50MPH
2.00IN
$$
BOUSTEAD872
WWUS53 KOAX 300015
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT THU MAR 29 2012
NEC127-300025-
/O.EXP.KOAX.SV.W.0006.000000T0000Z-120330T0015Z/
NEMAHA NE-
715 PM CDT THU MAR 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEMAHA COUNTY
WILL EXPIRE AT 715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE...AND
A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM.
LAT...LON 4034 9584 4045 9584 4048 9569 4046 9569
4046 9565 4043 9565 4041 9566 4036 9563
4033 9563 4031 9566
TIME...MOT...LOC 0014Z 260DEG 19KT 4040 9577
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 29, 3:11 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 PM CDT THU MAR 29 2012 .DISCUSSION... MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID 60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT. RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS THAT DAY. A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S. && .AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF THE TAF PERIOD. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Mar 29, 4:33 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 433 PM CDT THU MAR 29 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 433 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS EVENING.
In the hours before
Local storm report, Mar 29, 3:30 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 9 S HUMBOLDT 40.04N 95.94W
03/28/2012 E1.00 INCH RICHARDSON NE PUBLIC
NICEKL TO QUARTER SIZE HAIL. ENOUGH HAIL TO MAKE THE
GROUND WHITE.
&&
JBSpecial weather statement, Mar 29, 5:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA547 PM CDT THU MAR 29 2012
NEZ090-292330-
JOHNSON NE-
547 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 630 PM
CDT...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 22 MILES
NORTHEAST OF BEATRICE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TECUMSEH...STERLING AND COOK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4047 9645 4052 9628 4052 9607 4032 9608
4030 9639
TIME...MOT...LOC 2243Z 255DEG 17KT 4040 9635Local storm report, Mar 29, 6:12 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
612 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL COOK 40.51N 96.16W
03/29/2012 E1.00 INCH JOHNSON NE FIRE DEPT/RESCUE
PEA TO QUARTER SIZE HAIL
&&
DFOBERTLocal storm report, Mar 29, 6:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
614 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 N TECUMSEH 40.46N 96.19W
03/29/2012 E1.00 INCH JOHNSON NE TRAINED SPOTTER
&&
DFOBERTLocal storm report, Mar 29, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
642 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 11 SW NEBRASKA CITY 40.56N 96.01W
03/29/2012 E1.00 INCH OTOE NE TRAINED SPOTTER
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:07 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 18 min |
| Mar 29, 12:13 AM CDT | Special Weather Statement | OAX | Douglas, Washington | 47 min |
| Mar 29, 12:17 AM CDT | Special Weather Statement | OAX | Gage | 43 min |
| Mar 29, 5:47 PM CDT | Special Weather Statement | OAX | Johnson | 43 min |
| Mar 29, 6:09 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 24 min |
| Mar 29, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Otoe | 37 min |
| Mar 29, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.